Endophthalmitis risk greater with intravitreal steroid injections

090315Endophthalmitis, an inflammation of the internal eye, is a possible complication with any intraocular procedure including intravitreal steroid injections and anti-VEGF injections. A new study found that the risk for developing endophthalmitis after intravitreal steroid injections is nearly seven times greater than the risk after anti-VEGF injections.

Prior to the advent of anti-VEGF injections, intravitreal steroid injections were the standard treatment for many forms of macular edema. Since 2006, anti-VEGF injections have become the protocol but with new preservative-free steroids and sustained-release pellet steroid treatments for the eye, new interest has been placed on using steroid as a therapy.

Researchers evaluated a database of 75,249 patients who received intravitreal injections. Anti-VEGF injections accounted for 387,514 of the injections and steroid injections accounted for 18,666. After considering mitigating factors such as diagnosis, age, race and gender, the odds of a patient developing endophthalmitis after an intravitreal steroid injection were 6.92 times higher compared with those receiving anti-VEGF injections.

 

Speak Your Mind

*